North Dakota, 2010

Hail in North Dakota, July 3, 2010

July 3, 2010 · NWS FGF · 1 event in 1 county or zone

One lone thunderstorm cell flared up early in the morning of the 3rd and dropped large hail over portions of Cavalier County. Mid level temperatures were quite warm, but enough convergence occurred along a cold front over the Devils Lake region to produce the stronger storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

One lone thunderstorm cell flared up early in the morning of the 3rd and dropped large hail over portions of Cavalier County. Mid level temperatures were quite warm, but enough convergence occurred along a cold front over the Devils Lake region to produce the stronger storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 1:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 1:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SAT JUL 3 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND
CONVECTIVE/HEAVY RAIN POTENTIAL WITH APPROACHING COLD FRONT. MODELS
SEEM TO BE COMING INTO A LITTLE BETTER AGREEMENT WITH TIMING OF
FROPA TODAY. NAM AND 12Z ECMWF DOING BETTER WITH 06Z FRONTAL
POSITION...LITTLE FARTHER WEST THAN GFS. WILL USE BLEND FOR
FORECAST.

REGION TO REMAIN IN SW FLOW ALOFT WITH SEVERAL IMPULSES RIDGING UP
FLOW. MOST SIGNIFICANT OF THESE FEATURES CURRENTLY LIFTING THROUGH
NW ND. IN THE NEAR TERM WILL BE MONITORING CONVECTION ACROSS N
CENTRAL ND/SOUTHERN CANADA ASSOCIATED WITH ABOVE WAVE AND SEVERAL
SURFACE CIRCULATIONS AND RELATED BOUNDARIES. ALSO SOME WEAKER
CONVECTION ACROSS FAR NORTHERN MN.  FUTURE TRENDS WILL DETERMINE
MORNING MENTION AND WILL MAKE DECISION JUST BEFORE FORECAST
ISSUANCE.

FOR REMAINDER OF DAY INTO TONIGHT APPROACHING COLD FRONT ACROSS FAR
WESTERN DAKOTAS WILL BE PRIME CONCERN. TREND CONTINUES TO BE A TAD
SLOWER WITH FROPA TODAY WITH BOUNDARY ORIENTED ROUGHLY FROM HCO-JMS
AT PRIME HEATING. SHORTWAVE CURRENTLY CROSSING NORTHERN ROCKIES TO
INTERACT WITH BOUNDARY WITH TIMING OF CONVECTIVE INITIATION THE
QUESTION. FAIRLY RESPECTABLE CAP IN PLACE TO OVERCOME HOWEVER MID
LEVELS DO BEGIN COOLING TOWARDS 00Z SO LATE AFTERNOON/EARLY EVENING
INITIATION SEEMS REASONABLE WITH ANY ACTION UNTIL THEN FAIRLY
MINIMAL. ALL CONVECTIVE PARAMETERS THERE FOR SEVERE POTENTIAL ONCE
STORMS GO. ONLY LACKING FEATURE IS THAT BULK SHEAR FAIRLY WEAK ALONG
AND AHEAD OF BOUNDARY. HEAVY RAIN POTENTIAL WILL ALSO BECOME A
THREAT LATER IN THE EVENT WITH PRECIPITABLE H2O VALUES TO 2 INCHES
AND STRONGER SHEAR SHIFTS EAST. FAVORED LOCATION FOR HEAVY RAIN
POTENTIAL LOOKS TO BE ACROSS SE ND INTO WEST CENTRAL MN FROM
NATIONAL HEAVY RAIN DISCUSSION HOWEVER 850MB CONVERGENCE LATER
TONIGHT FOCUSED FARTHER NORTH. THIS WHOLE AREA SHOWING FLASH FLOOD
GUIDANCE VALUES AROUND 4 INCHES SO SHOULD BE ABLE TO HANDLE FAIR
AMOUNT OF RAINFALL. WITH HEAVY RAIN POTENTIAL MORE THAN LIKELY
TONIGHT FEEL DAY SHIFT WILL HAVE ONE LAST MODEL RUN TO LOOK AT AND
IF WATCH NECESSARY SUFFICIENT TIME TO PIN DOWN AREA FOR ALERT. WITH
FRONT NOT APPROACHING TIL LATER IN DAY ANOTHER HOT/HUMID DAY
EXPECTED. COOLEST TEMPERATURES WILL BE ACROSS FAR NW FA WHICH WILL
BE CLOSE TO FRONT LATER THIS AFTERNOON. STILL LIKELY TO BE BREEZY
HOWEVER SHOULD SEE A BREAK FROM STRONGER WINDS LAST FEW DAYS.

FRONT SHOULD BE ACROSS FAR EASTERN FA BY 12Z SUNDAY WITH ANY ALONG
OR POST FRONTAL PCPN EAST OF FA BY 18Z. GOOD DRYING THROUGH COLUMN
IN WAKE OF FRONTAL PASSAGE SO CLEARING EXPECTED FROM WEST TO EAST
DURING THE DAY. COLD ADVECTION NOT PARTICULARLY STRONG HOWEVER
TEMPERATURES WILL BE CLOSER TO AVERAGE.

WX SHOULD QUIET DOWN FROM SUNDAY NIGHT INTO MONDAY BEFORE NEXT WAVE
BEGINS TO AFFECT FA LATE MONDAY INTO TUESDAY. MODELS ALL SHOWING
DIFFERENT PCPN SOLUTIONS SO WILL NOT MAKE ANY BIG CHANGES TO
MID/LONG RANGE GRIDS ALTHOUGH DID INTRODUCE POPS TUESDAY WITH WAVE.
WITH PASSAGE OF WAVE LONGER RANGE TEMPERATURES LOOK CLOSE TO
AVERAGE.

&&

.AVIATION...
VFR CONDITIONS TODAY WITH WIND SPEEDS NOT AS STRONG AS PAST FEW
DAYS. DEEP CONVECTIVE INITIATION LOOKS TO BE LATE THIS AFTERNOON OR
EARLY EVENING AHEAD OF APPROACHING COLD FRONT. BEST LOCATION LOOKS
TO BE FROM VALLEY EAST BASED ON TIMING OF COLD FRONT AND T STORM
DEVELOPMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 2, 5:42 AM CST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT FRI JUL 2 2010

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027>030-
038-039-049-052-053-031145-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
642 AM CDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
MAINLY TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE SATURDAY AS A COLD
FRONT CROSSES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
FROM LATE AFTERNOON THROUGH THE EVENING. THE PRIMARY HAZARD WILL
BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004-007-NDZ006>008-014>016-024-026-054-031145-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
642 AM CDT FRI JUL 2 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
MORNING. AS A COLD FRONT APPROACHES THE REGION TONIGHT MORE
THUNDERSTORMS MAY MOVE INTO AN AREA ALONG AND NORTH OF A LINE FROM
DEVILS LAKE TO CAVALIER. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AS THE COLD
FRONT CROSSES THE REGION. AGAIN THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. ANY STORMS WHICH DO DEVELOP SHOULD MOVE
EAST OF THE AREA BY EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 3, 3:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT SAT JUL 3 2010

NDZ006-007-031030-
CAVALIER ND-TOWNER ND-
424 AM CDT SAT JUL 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 530 AM CDT...

AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF CANDO...OR 28 MILES WEST OF
LANGDON.  THE STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
SARLES...ROCKLAKE AND HANNAH AROUND 530 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cavalier

When
July 3, 4:00 AM CST
Where
Cavalier County, 4.54 mi W of Hannah
Measured
1.75 in hail
Reported by
Public
Coordinates
48.970, -98.780

A retired county sheriff reported various sizes of hail, ranging from pea to quarter to a few golfball sized stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 229337.